Virginia, 2011

Coastal Flood in Virginia, May 12, 2011

May 12, 2011 · NWS LWX · 1 event in 1 county or zone

A persistent onshore flow caused water levels to rise along the upper portion of the Tidal Potomac River at Alexandria during the early morning hours of the 12th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A persistent onshore flow caused water levels to rise along the upper portion of the Tidal Potomac River at Alexandria during the early morning hours of the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 11, 8:16 PM EST, 5 hours 22 minutes earlier.

Area forecast discussion, May 11, 8:16 PM EST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
916 PM EDT WED MAY 11 2011

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OVER THE EASTERN SEABOARD THROUGH THURSDAY
BEFORE SLOWLY MOVING OUT INTO THE ATLANTIC FRIDAY. LOW PRESSURE WILL
SLOWLY MOVE THROUGH THE OHIO VALLEY FRIDAY AND SATURDAY BEFORE
APPROACHING THE MID-ATLANTIC EARLY NEXT WEEK. UNSETTLED CONDITIONS
ARE EXPECTED DURING THIS TIME.

&&

.NEAR TERM /THROUGH THURSDAY/...

EXPECT MOSTLY CLEAR TO PARTLY CLOUDY SKIES TROUGH TONIGHT. MOST
CLOUD COVER WILL BE LOCATED ACROSS SOUTHWEST PORTIONS OF THE CWA.
THE DIVIDING LINE BETWEEN MOSTLY CLEAR AND PARTLY CLOUDY RUNS
LOOSELY SOUTHEAST FROM PETERSBURG WV TO LURAY AND ORANGE VA. FOR
OVERNIGHT LOWS WENT WITH CLOSER TO THE NAM GUIDANCE AS THE GFS DID
VERY POORLY LAST NIGHT. WINDS WILL BE LIGHT. DO NOT EXPECT ANY
SIGNIFICANT PRECIP OVERNIGHT WITH A SLIGHT POSSIBILITY OF A FEW
SPRINKLES SOUTH AND WEST OF CHARLOTTESVILLE.

EXPECT CONDITIONS OVERNIGHT TO CONTINUE INTO TOMORROW MORNING. CLOUD
COVER AND SHOWERS WILL INCREASE NORTHWARD FROM SOUTHWEST PORTIONS OF
THE CWA THROUGH THE DAY. BEST CHANCE OF ANY THUNDERSTORMS WILL BE IN
THE POTOMAC HIGHLANDS OVER WESTERN PORTIONS OF THE CWA...AND DOWN
TOWARDS STAUNTON AND WAYNESBORO IN OUR SW AREA. MOSTLY CLOUDY
GENERALLY CENTRAL VA AND SHEN VALLEY AND EASTERN WV. MOSTLY SUNNY
CENTRAL AND NE MARYLAND. WENT CLOSER TO GFS GUIDANCE FOR HIGH TEMPS
WHICH DID BETTER WITH THE HIGH TEMP FORECASTS RECENTLY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH 6 PM THURSDAY/...
MUCH THE SAME AS OVERNIGHT TONIGHT. BEST CHANCE OF ANY THUNDERSTORMS
WILL BE IN THE POTOMAC HIGHLANDS IN OUR WEST...AND DOWN TOWARDS
STAUNTON AND WAYNESBORO IN OUR SW AREA. MOSTLY CLOUDY GENERALLY
CENTRAL VA AND SHEN VALLEY AND EASTERN WV. MOSTLY SUNNY CENTRAL AND
NE MARYLAND. WENT CLOSER TO GFS GUIDANCE FOR HIGH TEMPS WHICH DID
BETTER WITH THE HIGH TEMP FORECASTS RECENTLY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
SURFACE HIGH PRESSURE WILL MOVE OFF THE EAST COAST THURSDAY NIGHT
THROUGH FRIDAY NIGHT WHILE LOW PRESSURE TRACKS THROUGH THE CENTRAL
PLAINS INTO THE MIDWEST. AN ONSHORE FLOW IN BETWEEN THESE TWO
SYSTEMS WILL USHER IN MOISTURE FROM THE ATLANTIC OCEAN. A WARM FRONT
WELL AHEAD OF THE LOW WILL STALL OUT AS A STATIONARY BOUNDARY NEAR
THE POTOMAC HIGHLANDS INTO CENTRAL VIRGINIA DURING THIS TIME.
SHOWERS AND THUNDERSTORMS ARE POSSIBLE NEAR THE
BOUNDARY...ESPECIALLY THURSDAY EVENING AND AGAIN FRIDAY AFTERNOON
AND EVENING. FURTHER NORTH AND EAST ACROSS THE WASHINGTON AND
BALTIMORE METROPOLITAN AREAS...ISOLATED SHOWERS ARE POSSIBLE DUE TO
THE ONSHORE FLOW BUT ANY PRECIPITATION AMOUNTS WILL BE LIGHT.

THE STATIONARY BOUNDARY WILL SLOWLY LIFT NORTH AND EAST AS A WARM
FRONT DURING THE WEEKEND WHILE THE UPPER-LEVEL LOW ASSOCIATED WITH
THIS SYSTEM TRACKS OVERHEAD. INCREASED INSTABILITY AND MOISTURE WILL
LEAD TO MORE WIDESPREAD SHOWERS AND THUNDERSTORMS DURING THIS TIME.
SOME THUNDERSTORMS SOUTH AND WEST OF THE BOUNDARY MAY BECOME SEVERE.
DEEP MOISTURE WILL LEAD TO LOCALLY HEAVY RAIN IN ANY THUNDERSTORMS
THAT DO DEVELOP WHICH MAY CAUSE ISOLATED AREAS OF FLASH FLOODING.
WILL CONTINUE TO MONITOR OVER THE NEXT COUPLE DAYS.

LOW PRESSURE WILL LIKELY CONTINUE TO IMPACT THE REGION EARLY NEXT
WEEK...BRINGING UNSETTLED CONDITIONS.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...

VFR CONDITIONS AND WINDS LESS THAN 10KTS EXPECTED FOR TONIGHT AND
TOMORROW. THE LAMP GUIDANCE WANTED TO BRING IN IFR FOG TO CHO AND
MRB BY MORNING...BUT GIVEN NO RAIN EXPECTED AND CONDITIONS NOT TOO
DISSIMILAR FROM LAST NIGHT WHICH FEATURED 10 MILE PLUS VSBYS...WILL
DISREGARD THAT AND KEEP VFR OVERNIGHT. CEILINGS WILL LARGELY REMAIN
ABOVE 7000 FEET THROUGHOUT THE TAF VALID PERIOD. CLOUD COVER WILL
GRADUALLY INCREASE THROUGH THE DAY TOMORROW WITH SKIES BECOMING
OVERCAST AFTER MIDNIGHT TOMORROW NIGHT.

AN ONSHORE FLOW WILL CAUSE MOISTURE TO INCREASE OVER THE TERMINALS
THURSDAY NIGHT THROUGH FRIDAY. SUBVFR CIGS AND VSBYS ARE EXPECTED
DURING THIS TIME.

LOW PRESSURE WILL BRING INCREASING CHANCES FOR SHOWERS AND
THUNDERSTORMS DURING THE WEEKEND AND POSSIBLY INTO EARLY NEXT WEEK.
SOME THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS
AND HAIL.

&&

.MARINE...
CHANNELING GOING ON THE POTOMAC SE OF MATHIAS PT NECK ON SERLY
FLOW. WL ISSUE AN SCA FOR THE RMDR OF THE EVE AND LET THE MIDSHIFT
REVIEW THE NEED FOR ONE FURTHER.

ONSHORE FLOW WILL PERSIST THURSDAY NIGHT THROUGH FRIDAY. THE ONSHORE
FLOW MAY STRENGTHEN A BIT FOR THE WEEKEND INTO EARLY NEXT WEEK. HAVE
CAPPED WIND GUSTS AROUND 15 KNOTS AT THIS TIME.

LOW PRESSURE WILL BRING AN INCREASING CHANCE FOR SHOWERS AND
THUNDERSTORMS THIS WEEKEND. SOME THUNDERSTORMS SUNDAY WILL HAVE THE
POTENTIAL TO PRODUCE GUSTY WINDS AND HAIL.

&&

.TIDES/COASTAL FLOODING...
TODAYS HIGH TIDE BROUGHT MINOR TIDAL FLOODING TO MOST TIDAL GAUGED
POINTS IN OUR FORECAST AREA AND VERIFIED THE COASTAL FLOOD ADVISORY.
WEAK EAST TO SOUTHEAST WINDS AROUND HERE AND E TO NE WINDS AT THE
MOUTH OF THE BAY WILL KEEP US WITH MINOR TIDAL FLOODING AT TIMES
OF HIGH TIDE AT LEAST THRU THU. THEREFORE THE END OF THE COASTAL
FLOOD ADVISORY HAS BEEN EXTENDED TO THU EVENING.

AN ONSHORE FLOW WILL PERSIST THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK. MINOR COASTAL FLOODING IS LIKELY TO CONTINUE DURING
THIS TIME. A STRENGTHENING ONSHORE FLOW MAY LEAD TO MODERATE
COASTAL FLOODING NEAR TIMES OF HIGH TIDE THIS WEEKEND.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL 6 PM EDT THURSDAY FOR DCZ001.
MD...COASTAL FLOOD ADVISORY UNTIL 6 PM EDT THURSDAY FOR MDZ007-011-
     013-014-016>018.
VA...COASTAL FLOOD ADVISORY UNTIL 6 PM EDT THURSDAY FOR VAZ052>055-
     057.
WV...NONE.
MARINE...NONE.

&&

UPDATE...CJL/WOODY!
PRVS...CAS/BJL
Hazardous weather outlook, May 12, 12:44 AM EST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
144 AM EDT THU MAY 12 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
121145-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
144 AM EDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A COASTAL FLOOD ADVISORY IS IN EFFECT FOR LOCATIONS ALONG THE
WESTERN SHORE OF THE CHESAPEAKE BAY AS WELL AS THE TIDAL POTOMAC
RIVER. PLEASE REFER TO THE LATEST HAZARD MESSAGE /CFWLWX/ FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COASTAL FLOOD ADVISORY CONTINUES AT LEAST THROUGH THURSDAY. A
PERSISTENT ONSHORE FLOW WILL LIKELY LEAD TO MINOR COASTAL FLOODING
NEAR TIMES OF HIGH TIDE INTO EARLY NEXT WEEK. THE ONSHORE FLOW
WILL STRENGTHEN THIS WEEKEND CAUSING A POTENTIAL FOR MODERATE
COASTAL FLOODING.

A STORM SYSTEM WILL TRIGGER SHOWERS AND THUNDERSTORMS ACROSS THE
OUTLOOK AREA SUNDAY. A FEW THUNDERSTORMS WILL HAVE THE POTENTIAL
TO PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. THUNDERSTORMS WILL
ALSO PRODUCE LOCALLY HEAVY RAINFALL WHICH MAY LEAD TO ISOLATED
AREAS OF FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-121145-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
144 AM EDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STORM SYSTEM WILL TRIGGER SHOWERS AND THUNDERSTORMS SATURDAY
AND SUNDAY. A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS AND LARGE HAIL. THUNDERSTORMS WILL ALSO
PRODUCE LOCALLY HEAVY RAINFALL WHICH MAY LEAD TO ISOLATED AREAS OF
FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AND SUNDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 coastal flood. Local standard time, as filed.

Coastal Flood, Arlington

When
May 12, 1:38 AM EST to 2:56 AM EST
Where
Arlington forecast zone
Reported by
River/Stream Gage
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Water levels at Alexandria were reported above thresholds for moderate coastal flooding.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314984.